Prevalence of periocular depigmentation after repeated botulinum toxin A injections in african american patients

Pamela C. Roehm, Julian D. Perry, Christopher A. Girkin, Neil R Miller

Research output: Contribution to journalArticle

Abstract

Botulinum toxin A (Botox), administered by subcutaneous or intramuscular injection, is the most commonly used and most successful medication for many craniocervical dystonias. Although some patients experience side effects related to the neuroparalytic action of the medication, these side effects are temporary. In 1996, permanent periocular cutaneous depigmentation was reported in three white patients after repeated Botox injections, suggesting that loss or alteration of melanin pigment might be a permanent side effect of long-term Botox injections. The authors examined and photographed 26 African American patients who were receiving periocular Botox injections for hemifacial spasm and essential blepharospasm. The authors found no evidence of periocular cutaneous depigmentation in any of these patients.

Original languageEnglish (US)
Pages (from-to)7-9
Number of pages3
JournalJournal of Neuro-Ophthalmology
Volume19
Issue number1
StatePublished - 1999

Keywords

  • African american
  • Botox
  • Botulinum toxin A
  • Essential blepharospasm
  • Hemifacial spasm
  • Melanin
  • Periocular depigmentation

ASJC Scopus subject areas

  • Ophthalmology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Prevalence of periocular depigmentation after repeated botulinum toxin A injections in african american patients'. Together they form a unique fingerprint.

  • Cite this